Severe peripheral neuropathy and myelopathy are rare complications after stem cell transplantation (SCT). In our institution, seven patients of precursor T lymphoblastic leukemia/lymphoma without the central nervous involvement who had been treated by nelarabine to control their diseases received SCT from HLA-haploidentical familial donor (HLA-haploidentical SCT) with the conditioning regimen including high-dose cytarabine (HDAC). Three of evaluable six patients developed irreversible paresthesia and muscle weakness in both lower extremities after neutrophil engraftment. The results of nerve conduction studies and short latency somatosensory evoked potentials suggested axonal neuropathy of both lower extremities in all three patients and myelopathy in two patients. Negative findings of PET-CT, and analyses of repeated cerebrospinal fluid samples and the bone marrow also indicated that tumor involvement was improbable. In all three patients, the symptoms worsened or persisted despite administration of corticosteroid and intravenous immunoglobulin. The high frequency of the neurological symptoms in our patients previously treated by nelarabine strongly suggested the association of the nelarabine use. Furthermore, the HLA-haploidentical SCT setting and the use of a potentially neurotoxic agent, HDAC might augment the neurotoxicity of nelarabine. It may be desirable that HLA-haploidentical SCT candidates avoid receiving nelarabine.
Copyright © 2013 Wiley Periodicals, Inc.